Alert archive / Maryland / Tornado Warnings in 2004

Tornado Warning 20, NWS Baltimore/Washington

July 14, 2004Saint Mary's County, Maryland

NWS Baltimore/Washington issued this tornado warning at Jul 14, 2004, 4:27 PM EDT for Saint Mary's County, Maryland. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2004, 4:27 PM EDT (20:27 UTC)
Expired
Jul 14, 2004, 5:30 PM EDT
In force
63 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Saint Mary's County, MD

The radar

The Sterling radar (KLWX), 108 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 12:50 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1096 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1096 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KLWX 142027
TORLWX
MDC037-142130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
427 PM EDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR
  ST. MARYS COUNTY IN SOUTHERN MARYLAND

* UNTIL 530 PM EDT.

* AT 427 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  STRONG ROTATION OVER CHAPTICO...MOVING SOUTHEAST AT 30 MPH. THIS
  DANGEROUS STORM COULD PRODUCE A TORNADO AT ANY TIME.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CALIFORNIA...
  LEONARDTOWN...LEXINGTON PARK...PATUXENT RIVER NAS...ST. MARYS CITY
  AND PINEY POINT.

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS

IN ADDITION TO THE TORNADO THREAT...LARGE HAIL AND DAMAGING WINDS CAN
BE EXPECTED WITH THIS STORM. GO TO A SAFE PLACE NOW

LAT...LON 3842 7681 3831 7684 3802 7630 3825 7632

$$

MANNING/MILLER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Jul 14, 3:00 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 14, 3:00 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT WED JUL 14 2004

.SHORT TERM (TONIGHT AND THURSDAY)...
...TORNADO WATCH #630 THROUGH 7 PM...

RADAR VERY ACTIVE RIGHT NOW. STRONG TO SEVERE THUNDERSTORMS EAST OF
THE BLUE RIDGE TO THE CHESAPEAKE BAY THIS AFTERNOON. STORMS HAVE
PRODUCED HAIL...DAMAGING WINDS...AND VERY HEAVY RAINFALL ACROSS THE
FORECAST AREA (FOR PRELIMINARY REPORTS SEE WBCLSRLWX). MAIN FORECAST
PROBLEM FOR THE SHORT TERM WILL BE WHEN WILL THE STORMS MOVE EAST OF
THE AREA THIS EVENING AND THE WINDS EXPECTED THURSDAY BEHIND THE
FRONT.

CURRENT INDICATIONS SHOW THAT MOST OF THE ACTIVITY SHOULD END BETWEEN
23 AND 01Z. WILL GO WITH CHANCE POPS THROUGH EARLY EVENING AND
DECREASE TO SLIGHT CHANCE AFTER THAT.

THURSDAY WILL BE A TRANSITION DAY. DECREASING RELATIVE HUMIDITY.
WINDS WILL AVERAGE TO 10 15 MPH ACROSS THE AREA WITH SOME 15 TO 20
MPH SPEEDS ON THE RIDGE TOPS. VORT LOBE SWINGING THROUGH TOMORROW
WILL ALSO BRING SOME CLOUDS MAINLY TO THE NORTHERN TIER OF ZONES.

&&

.AVIATION...SCATTERED TSRA THROUGH LATE AFTERNOON WILL BE THE MAIN
AVIATION CONCERN THROUGH 03Z. THE INCREASED WINDS SHOULD HELP TO
LIMIT FOG DEVELOPMENT TONIGHT.

&&

.MARINE...NO FLAGS THROUGH 15/23Z. WINDS WILL AVERAGE 15KT TONIGHT
THROUGH THURSDAY.

&&

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY...

NO MAJOR CHANGES TO THE FORECAST WERE MADE FOR THIS PACKAGE. MAIN
CONCERN STILL REVOLVES AROUND THE APPROACHING BOUNDARY FOR THE
LATTER HALF OF THE WEEKEND...INTO EARLY NEXT WEEK.

500MB TROUGH WILL CONTINUE OVER THE EAST COAST AREAS THROUGH THE
PERIOD. SEVERAL HARD TO TIME AND TRACK SHORTWAVES ARE STILL PROGGED
TO ROUND THE BASE OF THE TROUGH WEDNESDAY.

AT THE SURFACE FRONTAL BOUNDARY LOOKS TO HANG UP TO THE SOUTH OF THE
FORECAST AREA....WITH A SURFACE WAVE DEVELOPING BY MONDAY AND MOVING
NORTHEAST ALONG THE BOUNDARY. STILL NOT TOO CONFIDENT ON THE
EVOLUTION OF THIS SYSTEM...AS THE GFS HAS A SLIGHTLY DIFFERENT
SOLUTION FROM YESTERDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH THROUGH 8 PM.
MD...FLASH FLOOD WATCH THROUGH 8 PM FOR MDZ004>007-009>011-013>014.
VA...NONE.
WV...NONE.
MARINE...NONE.

.SHORT TERM/AVIATION...CPW
.LONG TERM...LISTEMAA
Hazardous weather outlook, Jul 14, 9:05 AM EDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
905 AM EDT WED JUL 14 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-151000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
905 AM EDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...

SEVERE WEATHER IS EXPECTED ACROSS THE REGION TODAY. A SIGNIFICANT
SEVERE WEATHER EVENT IS POSSIBLE. SCATTERED TO NUMEROUS
THUNDERSTORMS WILL DEVELOP LATE THIS MORNING AND EARLY THIS
AFTERNOON...CONTINUING INTO THE EVENING HOURS. THE MAIN THREATS WITH
THESE STORMS WILL BE DAMAGING WINDS. ISOLATED HAIL IS ALSO POSSIBLE.
IN ADDITION THESE STORMS HAVE THE POTENTIAL TO PRODUCE LOCALIZED
HEAVY RAINS WHICH COULD CAUSE FLASH FLOODING IN THE DISTRICT OF
COLUMBIA AND COUNTIES IN CENTRAL MARYLAND...WHERE THERE IS A FLOOD
WATCH IN EFFECT UNTIL 8 PM EDT.

DUE TO THE WIND PROFILE IN THE ATMOSPHERE...ISOLATED TORNADOES WILL
ALSO BE POSSIBLE THIS AFTERNOON AND EARLY EVENING.

THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 2 AND
8 PM.

A COLD FRONT WILL CROSS THE REGION THIS AFTERNOON AND EARLY EVENING.
WARM AND HUMID AIR AHEAD OF THE COLD FRONT AND STRONG WINDS ALOFT
WILL PROVIDE AN ENVIRONMENT CONDUCIVE TO THE DEVELOPMENT OF SEVERE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH THE PASSAGE OF
A COLD FRONT SUNDAY. STRONG THUNDERSTORMS ARE POSSIBLE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED.

DRM/CPW/NWL

In the hours before

Local storm report, Jul 14, 2:08 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
208 PM EDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     HUME                    38.83N 78.00W
07/14/2004                   FAUQUIER           VA   FIRE DEPT/RESCUE

            TREE DOWN IN HUME.

&&

MANNING
Local storm report, Jul 14, 2:47 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             WARRENTON               38.72N 77.80W
07/14/2004  1.75 INCH        FAUQUIER           VA   AMATEUR RADIO

            HAM RADIO REPORT

&&

MANNING
Local storm report, Jul 14, 3:08 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
308 PM EDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     MIDDLEBURG              38.97N 77.74W
07/14/2004                   LOUDOUN            VA   FIRE DEPT/RESCUE

            TREES DOWNED

&&

MANNING
Special weather statement, Jul 14, 3:18 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
318 PM EDT WED JUL 14 2004

MDZ013-142015-
PRINCE GEORGES MD-
318 PM EDT WED JUL 14 2004

AT 318 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM MARLOW HEIGHTS TO 4 MILES SOUTHWEST OF
FRIENDLY...MOVING EAST AT 25 MPH. THESE STORMS WILL BE CAPABLE OF
PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
ANDREWS AFB...CAMP SPRINGS...CLINTON...FRIENDLY...MARLOW HEIGHTS...
MARLTON...OXON HILL...SUITLAND SILVER HILL AND UPPER MARLBORO WILL BE
AFFECTED BY THESE STORMS THROUGH 415 PM EDT. RESIDENTS IN THESE AREAS
SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EDT WEDNESDAY EVENING
FOR DISTRICT OF COLUMBIA AND NORTHWESTERN MARYLAND AND NORTHWESTERN
VIRGINIA AND THE PANHANDLE OF WEST VIRGINIA.

MANNING
Local storm report, Jul 14, 3:28 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
328 PM EDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     FALLS CHURCH            38.88N 77.17W
07/14/2004                   CITY OF FALLS CHUR VA   COUNTY OFFICIAL

            TREES DOWN NEAR SEVEN CORNERS

0312 PM     TSTM WND DMG     2 W UNIONTOWN           39.59N 77.15W
07/14/2004                   CARROLL            MD   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN 1 MILE NORTH OF UNION BRIDGE.

0305 PM     TSTM WND DMG     OPAL                    38.62N 77.80W
07/14/2004                   FAUQUIER           VA   NWS EMPLOYEE

            TREE BLOWN DOWN ON ROUTE 651

0300 PM     TSTM WND DMG     2 W UNIONTOWN           39.59N 77.15W
07/14/2004                   CARROLL            MD   AMATEUR RADIO

            TREES AND POWERLINES DOWN 1 MILE NORTH OF UNION BRIDGE.

&&

RDH
Local storm report, Jul 14, 3:28 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
328 PM EDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     FALLS CHURCH            38.88N 77.17W
07/14/2004                   CITY OF FALLS CHUR VA   COUNTY OFFICIAL

            TREES DOWN NEAR SEVEN CORNERS

0305 PM     TSTM WND DMG     OPAL                    38.62N 77.80W
07/14/2004                   FAUQUIER           VA   NWS EMPLOYEE

            TREE BLOWN DOWN ON ROUTE 651

0300 PM     TSTM WND DMG     2 W UNIONTOWN           39.59N 77.15W
07/14/2004                   CARROLL            MD   AMATEUR RADIO

            TREES AND POWERLINES DOWN 1 MILE NORTH OF UNION BRIDGE.

&&

RDH

CORRECTED TIME ON CARROLL COUNTY REPORT.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 2:21 PM EDTFlash Flood WarningLWXHarford3 hr
Jul 14, 2:27 PM EDTSevere Thunderstorm WarningLWXFrederick63 min
Jul 14, 2:28 PM EDTSevere Thunderstorm WarningLWXHarford62 min
Jul 14, 2:41 PM EDTTornado WarningLWXHarford49 min
Jul 14, 2:45 PM EDTSevere Thunderstorm WarningLWXCarroll60 min
Jul 14, 3:36 PM EDTSevere Thunderstorm WarningLWXCharles54 min
Jul 14, 4:18 PM EDTSevere Thunderstorm WarningLWXSaint Mary's57 min

Nearby

Tornado Warnings in Maryland, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.